[image-1]On Thursday, the U.S. Food and Drug Administration (FDA) called for new restrictions and warnings to be placed on the antibiotic Fluoroquinolones, commonly prescribed as Levaquin.
Levaquin fights bacteria in the body and is prescribed to patients to treat skin, sinus, kidney, bladder or prostate infections. With any medication there are possible side effects that could occur, but Fluoroquinolones side effects are turning out to be quite detrimental. According to a WEWS investigation
, it was discovered that at least 3,000 patients’ deaths have been linked to the drug and another 200,000 patients experienced disabling and potentially permanent side effects.
Patients to this drug have been sharing their stories for years, but are now just starting to create media attention. Facebook group “The Fluoroquinolones Wall of Pain
” was founded in 2009 for people to share what happened to them because of this drug. Leading to heart problems, death, depression and suicide, the group is calling for action against this drug.
Solon High School senior Ally Benjamin was prescribed this drug (in the form of Levaquin) in 2011 for a sinus infection for eight days. Soon, she began to experience adverse side effects.
“A couple of days into taking it my right knee went numb and swelled up,” Benjamin says. “After that all my joints — knees, ankles and everything — became swollen and really painful.”
Benjamin was unable to walk and was forced to miss school for six weeks. Not until after stopping the medication, frequent trips to physical therapy and a rheumatologists did the symptoms slowly begin to stop and she realized that the drug was a cause. But still to this day her doctors refuse to admit the obvious correlation. Benjamin was extremely lucky that her symptoms relieved after six weeks, while others lasting years or permanently.
Side effects from this drug can involve the tendons, muscles, joints, nerves and the central nervous system. There’s a strong possibility of tendon rupture, sudden pain, immobilization, numbness, burning pain, and confusion/hallucinations experiences.
In July 2008, the FDA warned of the possible side effects but claimed they were mild and that rarely they were serious or fatal. Although the FDA does continuously review the safety of drugs for patients, it wasn’t until August 2013 they decided that side effects were more serious, they then required a label change to stress possibility for permanent damages. But the harm of Fluoroquinolones has not stopped.
Now the FDA has came out requiring a new label with new safety information and explained that the side effects outweigh the benefits of the drug. It’s recommended to only prescribe this drug if there are no other possible medications and to stop treatment immediately if any symptoms appear.